Texas, 2004

Flash Flood in Texas, August 21, 2004

August 21, 2004 · NWS SJT · 1 event in 1 county or zone

Flooding reported in the central portion of the County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Flooding reported in the central portion of the County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 21, 1:17 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 21, 1:17 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT SAT AUG 21 2004

.SHORT TERM...ONE OF THE LAST WAVES IN THE SERIES IS CURRENTLY
MOVING ACROSS THE AREA THIS AFTERNOON AND SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED WITH THIS FEATURE IN ASSOCIATION WITH OUT FLOW
BOUNDARIES THAT ARE MARCHING ALL ACROSS THE AREA. DOES APPEAR THAT
THIS SHOULD BE THE LAST MAJOR RAINFALL EVENT FOR THE NEXT SEVERAL
DAYS. THE WATER VAPOR IMAGERY IS SHOWING THAT THE TROPICAL MOISTURE
PLUM HAS SHIFTED TO THE SOUTH. THE GFS IS NOW MORE WET THAN THE
ETA. THE ETA HAS HAD THE BETTER TRACK RECORD IN THE SHORT TERM AS OF
LATE AND WILL CONTINUE TO TREND TOWARDS THE DRIER ETA WITH THE
FORECAST PACKAGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
LIKELY OVER THE SOUTHERN 2/3RDS OF THE FORECAST AREA THIS AFTERNOON
AND EARLY EVENING...BUT BY MID-EVENING A DEFINITE DIMINISHING TREND
SHOULD BE NOTED AS SHORT WAVE ENERGY LIFTS NORTHEAST AND SUBSIDENCE
IN ITS WAKE MOVES IN AND SHUTS DOWN THE ACTIVITY OVER MUCH OF THE
AREA.

CAN NOT RULE OUT SOME SHOWER ACTIVITY TOMORROW AFTERNOON WITH
DAYTIME HEATING...BUT AGAIN NOT EXPECTING THE WIDESPREAD HEAVY
RAINS THAT WE HAVE SEEN THIS PAST WEEK. STILL EXPECTING TEMPERATURES
TOO REBOUND ONCE WE GET RID OF THE CLOUD COVER...BUT WITH ALL OF
THE MOISTURE AND GREEN UP...WILL BE TOUGH TO GET TOO WARM AGAIN THE
REST OF THE SUMMER.

&&

.LONG TERM...STILL EXPECTING SHORT WAVE RIDGING TO BUILD IN AHEAD OF
DEVELOPING WEST COAST TROUGH THROUGH NEXT WEEK. THERE ARE SOME
HINTS THAT WHAT IS LEFT OF THE CUT OFF LOW CURRENTLY OFF OF THE WEST
COAST WILL MOVE ACROSS THE AREA TUESDAY NIGHT. THERE ARE SOME HINTS
THAT IT COULD PRODUCE SOME THUNDERSTORM ACTIVITY TUESDAY NIGHT
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. AFTER THAT THERE
IS NOTHING REALLY TOO KEY ON FOR PRECIPITATION IN THE REMAINDER OF
THE EXTENDED WITH TEMPERATURES AT OR BELOW NORMAL. HOWEVER...WILL
HAVE TO WATCH FOR WAVES AHEAD OF THE WEST COAST TROUGH THAT SHOULD
BE ESTHABLISED BY THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     70  92  72  94 /  10  20  10   0
SAN ANGELO  70  91  71  94 /  30  10  10   0
JUNCTION    72  91  72  94 /  30  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/BRAZZELL
Hazardous weather outlook, Aug 21, 12:49 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
149 PM CDT SAT AUG 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
149 PM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...NUMEROUS THUNDERSTORMS COVERED PORTIONS OF WEST CENTRAL
TEXAS AGAIN TODAY...THE STORMS FORMED ALONG A OLD FRONTAL BOUNDARY
AND SEVERAL OLD OUTFLOW BOUNDARIES.  THE RAIN SHOULD DECREASE AROUND
SUNSET. VERY HEAVY RAINFALL IS POSSIBLE AND WITH THE NEAR SATURATED
GROUND FLOODING OF LOW LYING AREAS IS LIKELY.  A FEW STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL...AND A STORM OR TWO MAY REACH
SEVERE LEVELS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 21, 10:16 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1116 AM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
08/21/2004                   BROWN              TX   EMERGENCY MNGR

            STREETS IN BROWNWOOD COUNTINUE TO BE FLOODED DUE TO
            RUNOFF. ALSO THERE ARE SOME REPORTS OF WATER HAVING
            ENTERED SOME DWELLINGS.

&&

BRAZZELL
Local storm report, Aug 21, 11:18 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1218 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      VOCA                    31.01N 99.18W
08/21/2004                   MCCULLOCH          TX   LAW ENFORCEMENT

            WATER OVER ROADS

&&

BRAZZELL
Local storm report, Aug 21, 11:43 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1243 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
            RISES ALSO NOTED ON THE MAINSTEM RIVERS.

&&

BRAZZELL
Local storm report, Aug 21, 12:01 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
08/21/2004                   COLEMAN            TX   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED

&&

BRAZZELL
Local storm report, Aug 21, 12:03 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 E VANCOURT            31.34N 100.14W
08/20/2004  0.88 INCH        TOM GREEN          TX   PUBLIC

0635 PM     HAIL             ROWENA                  31.65N 100.05W
08/20/2004  1.00 INCH        RUNNELS            TX   LAW ENFORCEMENT

0648 PM     HAIL             BALLINGER               31.74N 99.96W
08/20/2004  2.75 INCH        RUNNELS            TX   LAW ENFORCEMENT

0802 PM     TSTM WND GST     VOCA                    31.01N 99.18W
08/20/2004  65 MPH           MCCULLOCH          TX   TRAINED SPOTTER

            REPORTED 2.5 INCH DIAMETER OAK TREE LIMBS DOWN.

0910 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            SEVERAL STREETS ARE CLOSED IN SAN SABA AND SEVERAL COUNTY
            ROADS WERE FLOODED.

1000 AM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
08/21/2004                   BROWN              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT CENTER REPORTED NUMEROUS ROADS FLOODED IN
            SOUTHERN BROWN COUNTY INCLUDING THE CITY OF BROWNWOOD

1109 AM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
08/21/2004                   BROWN              TX   EMERGENCY MNGR

            STREETS IN BROWNWOOD COUNTINUE TO BE FLOODED DUE TO
            RUNOFF. ALSO THERE ARE SOME REPORTS OF WATER HAVING
            ENTERED SOME DWELLINGS.

1218 PM     FLASH FLOOD      VOCA                    31.01N 99.18W
08/21/2004                   MCCULLOCH          TX   LAW ENFORCEMENT

            WATER OVER ROADS

1230 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
08/21/2004                   COLEMAN            TX   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED

1242 PM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
            RISES ALSO NOTED ON THE MAINSTEM RIVERS.

&&

BRAZZELL
Local storm report, Aug 21, 12:34 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
            RISES ALSO NOTED ON THE MAINSTEM RIVERS. HIGHWAY 190 TO
            RICHLAND SPRINGS FROM SAN SABA WAS CLOSED.

&&

BRAZZELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coleman

When
August 21, 2:04 PM CST to 2:14 PM CST
Where
Coleman County, Coleman
Reported by
LAW ENFORCEMENT
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419894.